Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 181, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 17, 2003, 9:55 PM EDT for McCormick County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2003, 9:55 PM EDT (01:55 UTC)
- Expired
- Aug 17, 2003, 10:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County McCormick County, SC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1192 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 180155
SVRCAE
SCC065-180245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
954 PM EDT SUN AUG 17 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1045 PM EDT.
* AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 18 MILES NORTHWEST OF MCCORMICK..MOVING
SOUTHEAST AT 25 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MCCORMICK.
THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.
LAT...LON 3420 8246 3406 8259 3373 8218 3395 8207
RCCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:48 PM EDT, 7 hours 7 minutes earlier.
Area forecast discussion, Aug 17, 2:48 PM EDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 248 PM EDT SUN AUG 17 2003 MODELS ARE BECOMING VERY PROGRESSIVE WITH SHORT WAVES OVER THE NEXT 7 DAYS. FRONT IS FORECAST TO MOVE INTO THE AREA AND STALL OUT AS AREA OF HIGH PRESSURE WILL DOMINATE THE NE PORTION OF THE US. FORECAST PROBLEM WILL BE LOCATION AND TIMING OF WEAK IMPULSES MOVING ALONG THE FRONT. WILL KEEP IN SLIGHT CHANCE DURING THE WEEK WITH A STRONGER FRONT EXPECTED TO MOVE IN HERE LATE SAT. WENT CHANCE POPS DURING THIS TIME. THIS FRONT IS ALSO EXPECTED TO HANG UP JUST SOUTH OF THE CWA FOR NEXT WEEKEND. TEMPS WILL NEAR NORMAL WITH NEAR NORMAL PRECIP EXPECTED. WENT WITH THE GFS MODEL FOR THE ENTIRE FORECAST PERIOD. CAE 73 89 73 90 / 40 20 10 20 AGS 71 90 71 91 / 40 20 10 20 SSC 73 89 72 90 / 40 20 10 20 OGB 73 89 73 90 / 40 20 10 20 .CAE... GA...NONE. SC...NONE. JDB
Hazardous weather outlook, Aug 17, 5:00 AM EDT, 16 hours 55 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 500 AM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT. THE APPROACH OF A COLD FRONT AND ASSOCIATED STRONG UPPER-LEVEL DISTURBANCE PLUS DIURNAL HEATING WILL HELP CAUSE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. MOST OF THE THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON OR EARLY TONIGHT. A FEW LOCATIONS MAY EXPERIENCE A SEVERE THUNDERSTORM WITH WIND GUSTS GREATER THAN 60 MPH AND HAIL NEAR THREE-QUARTERS OF AN INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SEVERE WEATHER SPOTTERS...INCLUDING AMATEUR RADIO OPERATORS...SHOULD MONITOR THE WEATHER SITUATION THIS AFTERNOON AND EVENING. RJL
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:50 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 40 min |
| Aug 18, 6:11 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.